Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Columbia, SC

August 15, 20234 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 15, 2023, 4:55 PM EDT for 4 counties in South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2023, 4:55 PM EDT (20:55 UTC)
Expired
Aug 15, 2023, 5:30 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:30 PM EDTTSTM WND DMG5 E Dalzell, SCSumter DOT reports numerous trees down along Queen Chapel Rd near Dalzell. The DOT cleared at least 10 large trees that fell on the roadway with additional tree damage off the roadway. Time estimated from radar.
Aug 15, 5:40 PM EDTTSTM WND DMG1 Wnw Oswego, SCSumter DOT reports trees down on Foxworth Mill Rd between Hwy 15 and Hwy 401. Time estimated from radar.
Aug 15, 5:40 PM EDTTSTM WND DMG3 Wnw Oswego, SCCorrects previous tstm wnd dmg report from 3 WNW Oswego for report time. NWS employee passed along a report from public of numerous trees downed in the Emerald Lakes subdivision. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS52 KCAE 152055
SVRCAE
SCC055-061-079-085-152130-
/O.NEW.KCAE.SV.W.0091.230815T2055Z-230815T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
455 PM EDT Tue Aug 15 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Northwestern Sumter County in central South Carolina...
  Northeastern Richland County in central South Carolina...
  Southern Kershaw County in central South Carolina...

* Until 530 PM EDT.

* At 455 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Elgin, or 9 miles east of Columbia, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Columbia, Sumter, Camden, Bishopville, Shaw Air Base, Lugoff,
  Oakland, Elliott, Elgin, Lee State Park, Sumter County Airport,
  Goodale State Park, Lucknow, Dalzell, Dinkins Mill, Manville,
  Spring Hill, Boykin, Wateree River Correctional Institution, and
  Stateburg.

This includes Interstate 20 in South Carolina between mile markers 82
and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3404 8010 3391 8079 3418 8085 3438 8028
      3436 8029 3435 8026
TIME...MOT...LOC 2055Z 254DEG 41KT 3408 8075 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PL
1 follow-up statement
702 
WWUS52 KCAE 152115
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
515 PM EDT Tue Aug 15 2023

SCC055-061-079-085-152130-
/O.CON.KCAE.SV.W.0091.000000T0000Z-230815T2130Z/
Lee SC-Sumter SC-Richland SC-Kershaw SC-
515 PM EDT Tue Aug 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR LEE...NORTHWESTERN SUMTER...EAST CENTRAL RICHLAND AND SOUTHERN
KERSHAW COUNTIES...

At 515 PM EDT, a severe thunderstorm was located 10 miles south of
Goodale State Park, or 10 miles southeast of Camden, moving east at
45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. Widespread wind damage has been reported 
         as this storm pushed through Lexington and Richland 
         Counties.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sumter, Camden, Bishopville, Shaw Air Base, Lugoff, Oakland, Elliott,
Lee State Park, Goodale State Park, Sumter County Airport, Lucknow,
Dalzell, Dinkins Mill, Manville, Spring Hill, Boykin, Wateree River
Correctional Institution, Stateburg, Woodrow, and Ashwood.

This includes Interstate 20 in South Carolina between mile markers 88
and 121.
 
LAT...LON 3404 8010 3393 8069 3421 8076 3438 8028
      3436 8029 3435 8026
TIME...MOT...LOC 2115Z 254DEG 41KT 3414 8048 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:06 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 3:06 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
306 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A weak cold front will push through the area late this afternoon
and this evening, bringing showers and storms across the
Midlands and Central Savannah River Area. Heat Advisory remains
in effect until early this evening. The front will then stall
across the coastal plain but drier air will slowly start to fill
through Friday before the heat and some elevated humidity
returns over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deep upper low is currently over the rockies along with a
positively tilted trough across the Tennessee Valley region. A cold
front is moving into northern Alabama and approaching northern
Georgia. Ahead of it, a cluster of storms is approaching the CSRA
and will continue to head eastward. Strong southwest flow has
quickly increased moisture over the area with dewpoints in the upper
70s. Temperatures are also above average with most in the upper 90s;
given this, convection has also initiated well ahead of the front
with high instability supporting and mid level lapse rates
supporting quick, pulse-like growth. Though shear is not impressive
(20-25kt bulk) there is significant CAPE to work with. DCAPE is
already currently over 1000 J/kg and will continue to rise over 1500
J/kg as we reach peak heating. Wet microbursts will be the main
threat through early afternoon within the thunderstorms well
ahead of the front, then a clustered line of thunderstorms will
move in and across Georgia and South Carolina late afternoon.
Healthy segments will be able to produce damaging straight line
winds, though CAMs have been inconsistent on the coverage of
storms heading into the evening hours. The upper level dynamics
appear to focus north of the area and strong, damaging winds may
be more scattered than what HREF and CAM guidance is
portraying. Given the dry air aloft and abundant instability
some severe storms are possible and convection will likely
linger into the evening. The front is expected to slow as it
reaches the eastern Midlands and may continue to provide showers
and storms in the PeeDee region well after midnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Mid-level troughing will linger across the eastern CONUS
through Wednesday. It does begin to move slowly ewd in response
to upstream s/w that will be moving southeast/east across the
Midwest/OH Valley on Thursday/Thursday night. Consequently, the
front that is working its way into the region this afternoon
will effectively stall across the coastal plain for Wednesday as
near parallel, southwest, flow remains from 850-700mb. Dry air
advection will chase the front into the Appalachians and
possibly down into the Upstate Wednesday, leading to a fairly
strong moisture gradient across the area from the Piedmont to
the Coast. Cloud cover should be more persistent throughout the
day Wednesday thanks to this stalled front. So with some easing
of the ridge aloft and cloud cover, temps will not be nearly as
hot Wednesday (despite some southwest flow into the region);
high temps should sit around 90F for most of the area. This
stalled front will also be the focus with some weak surface
convergence for mainly diurnal showers and thunderstorms.

The digging s/w on Thursday will gradually allow the stalled
front over our area to push closer to the I-95 corridor/coast.
With the front further east and northwest flow able to develop
aloft, PWAT's and surface moisture will fall quickly in western
Midlands and CSRA. This will allow dewpoint temperatures to
fall into the 60s providing some relief to the recent heat and
humidity. Temperatures will still warm into the low 90's thanks
to downsloping and sun. Its not clear if the dry air will quite
make it all the way through to the eastern Midlands and Pee Dee
by Thursday afternoon. Have elected to continue the mention of
at least a slight chance of a shra/tsra across the western
Midlands with near low chance across the eastern Midlands.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term will be dominated by a building ridge across the
Central US, with a strong signal across all guidance. As this
ridge builds Friday through the weekend into early next week.
Strengthening northwest flow aloft over our area will continue
to push some anomalously dry air into the region as temps rise
to slightly above average. The area will generally remain under
the northerly flow aloft as the ridge axis will stay stationary
over the central US. So the longer range ensembles, as seen in
the NAEFS, point to above average temps through this period but
with near average PWAT's and moisture as low level flow would
broadly retain a northerly component. With this type of pattern
and relatively limited moisture, most of the precip and storm
activity should track further north where better dynamics lie in
the exit region of the parent jet.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Numerous thunderstorms will develop this afternoon along with
heavy rain producing visibility restrictions as well. Storms
will shift east in the evening and fog may develop towards
morning in areas that received significant rain.

A cold front is moving through northern Georgia and South
Carolina then stall east of CAE overnight. Thunderstorms along
the front and ahead of it are expected into early this evening
at Augusta and Columbia terminals then shift east into
Orangeburg possibly into tonight. Guidance shows thunderstorms
will be brief as the line moves through but can't rule out some
strong storms prior to the main line. The showers may linger
overnight especially near OGB. Stratus is expected to develop
along the front as it stalls along the coast but guidance keeps
cig restrictions from TAF sites. Winds will become light and
variable overnight and remain light through tomorrow morning.

EXTENDED AVIATION OUTLOOK...Afternoon showers and thunderstorms
possible mainly along the coastal plain. Fog and stratus
possible Thursday morning.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 15, 3:18 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
318 AM EDT Tue Aug 15 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
318 AM EDT Tue Aug 15 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Marginal risk of severe thunderstorms late this afternoon and evening.
Damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 3:53 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
353 PM EDT Tue Aug 15 2023

SCZ026>028-030-037-152030-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-Saluda SC-
353 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northwestern
Calhoun, Lexington, north central Aiken, east central Saluda and
northwestern Richland Counties through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Batesburg-Leesville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville,
St. Andrews, Highway 6 at Lake Murray Dam, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Gaston, Harbison State Forest, Riverbanks Zoo,
SC State Farmer's Market, Columbia Metro Airport, Pelion, Gilbert,
and Summit.

This includes the following highways...
 Interstate 126 between mile markers 0 and 2.
 Interstate 20 in South Carolina between mile markers 35 and 66.
 Interstate 26 between mile markers 102 and 123.
 Interstate 77 between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3377 8150 3403 8154 3412 8109 3379 8101
TIME...MOT...LOC 1953Z 254DEG 28KT 3391 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Local storm report, Aug 15, 3:56 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
356 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     1 WNW Willington        33.97N 82.47W
08/15/2023                   McCormick          SC   Law Enforcement

            McCormick dispatch reported strong winds
            knocking at tree down at the Mims Community
            Center. Time estimated by radar.

&&

HC
Local storm report, Aug 15, 4:36 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
436 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tstm Wnd Gst     1 E Columbia Metro Apt  33.94N 81.11W
08/15/2023  M87 MPH          Lexington          SC   Official NWS Obs

            Columbia Metro Airport measured an 87 mph
            wind gust.

&&

HC
Special weather statement, Aug 15, 4:41 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
441 PM EDT Tue Aug 15 2023

SCZ016-021-022-116-152115-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-
441 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northeastern
Fairfield, Lancaster, northwestern Chesterfield and northern Kershaw
Counties through 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Great Falls, or 12 miles southwest of Lancaster, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Springdale, Pageland, Kershaw, Elgin, Heath Springs,
Westville, USC Lancaster, Irwin, Cassatt, Liberty Hill, Mt Pisgah,
Buford, Lake Wateree State Park, Fishing Creek Reservoir, Jefferson,
North Central High School, Arrowood Estates, Bell Town Fire Station,
and Mitford.

This includes Interstate 77 between mile markers 39 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

&&

LAT...LON 3480 8037 3436 8043 3438 8106 3455 8103
      3454 8090 3455 8087 3458 8088 3460 8089
      3465 8089 3470 8086 3474 8088 3480 8088
TIME...MOT...LOC 2041Z 266DEG 31KT 3461 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Local storm report, Aug 15, 4:42 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
442 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tstm Wnd Gst     Owens Field             33.97N 81.00W
08/15/2023  M45 MPH          Richland           SC   Official NWS Obs

            Jim Hamilton-LB Owens Airport measured a 45
            mph wind gust.

&&

HC
Local storm report, Aug 15, 4:54 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
454 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tstm Wnd Dmg     1 NNW Earlewood Park    34.04N 81.05W
08/15/2023                   Richland           SC   Emergency Mngr

            Several trees down on 300 block of Duke
            Avenue, Columbia.

&&

NR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:33 PM EDTSpecial Weather StatementCAESaluda27 min
Aug 15, 2:00 PM EDTSpecial Weather StatementCAESaluda30 min
Aug 15, 2:34 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick56 min
Aug 15, 2:37 PM EDTSpecial Weather StatementCAEKershaw23 min
Aug 15, 3:00 PM EDTSpecial Weather StatementCAEKershaw30 min
Aug 15, 3:06 PM EDTSpecial Weather StatementCAEFairfield24 min
Aug 15, 3:15 PM EDTSpecial Weather StatementCAEChesterfield30 min
Aug 15, 3:25 PM EDTSpecial Weather StatementCAEEdgefield, Saluda50 min
Aug 15, 3:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda29 min
Aug 15, 3:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min
Aug 15, 3:53 PM EDTSpecial Weather StatementCAELexington37 min
Aug 15, 3:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry34 min
Aug 15, 4:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Aug 15, 4:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lexington, Richland35 min
Aug 15, 4:41 PM EDTSpecial Weather StatementCAELancaster34 min
Aug 15, 4:47 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster43 min
Aug 15, 5:24 PM EDTSpecial Weather StatementCAEChesterfield51 min
Aug 15, 5:29 PM EDTSpecial Weather StatementCAELee46 min
Aug 15, 5:38 PM EDTSevere Thunderstorm WarningCAELee, Sumter37 min
Aug 15, 5:59 PM EDTSpecial Weather StatementCAEOrangeburg46 min
Aug 15, 6:15 PM EDTSpecial Weather StatementCAEClarendon45 min
Aug 15, 7:02 PM EDTSpecial Weather StatementCAEClarendon28 min
Aug 15, 7:09 PM EDTSpecial Weather StatementCAEClarendon36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.